Colorado HealthSite ~ Statins and the Risk of Polyneuropathy
Statins and the Risk of Polyneuropathy
Statins and Risk of Polyneuropathy: A Case-control Study, by D. Gaist, MD, PhD; U. Jeppesen, MD, PhD; M. Andersen, MD, PhD; L. A. Garcia Rodriguez, MD, MSc; J. Hallas, MD, PhD; and S. H. Sindrup MD, PhD; Neurology, May 2002.
Polyneuropathy A disorder that involves the slow progressive (or recurrent) inflammation of multiple nerves. Loss of movement and sensation are common findings. Some symptoms that may be associated with this disease include:
Idiopathic polyneuopathy means that the illness has no known cause.
- facial weakness
- difficulty walking
- difficulty using the arms and hands or legs and feet
- sensation changes (usually of the arms and hands or legs and feet), such as
pain, burning, tingling, numbness, or decreased sensation
- swallowing difficulty
- speech impairment
- loss of muscle function or feeling in the muscles
- joint pain
- hoarseness or changing voice
Here is the important background information that the authors give us:
- statins are lipid-lowering (cholesterol) drugs used in the primary and secondary prevention of coronary artery disease when life style changes have failed to achieve such lowering,
- in the U.S. and Denmark (where this study took place) an ever-growing number of patients are receiving long-term treatment with statins,
- although the benefits and relative safety of statins have been documented in large clinical trials, the long-term use of statins may expose previously unrecognized adverse effects,
- one such adverse effect may be polyneuropathy. One study, based on data from British general practitioners, found that the use of statins increased the risk of polyneuropathy, but the study contained only a small number of cases.
Purpose of This Study
The authors undertook this study to identify the relative risk of the occurrence of idiopathic polyneuropathy in a large population of patients taking statins.
Participants and Methodology
The authors used a patient data base from the Funen County hospital registry in Denmark. The patient registry contained information on all outpatient visits, discharges, diagnoses, and prescribed medications from nonpsychiatric hospitals in Funen County. Using that data base, the authors identified all of the patients diagnosed with idiopathic neuropathy in the 5-year period from 1994 to 1998 and.
A total of 585 patients were found to meet the study criteria of:
- having received a diagnosis of polyneuropathy after January 1,1994,
- having no predisposition to polyneuropathy because of diabetes, renal failure, or alcohol abuse, and
- having accessible medical records.
For each patient-participant, the authors randomly selected 25 persons from the general population as "controls."
The authors then performed statistical analyses to determine the links between statin use and polyneuropathy.
Here is what the authors found:
- 166 patients in the study had a diagnosis of idiopathic polyneuropathy,
- 9 of these patients had used statins,
- the patients who used statins for 2 or more years were at a 4 to 14-fold increased risk of developing idiopathic polyneuropathy when compared to the general population as measured by the "controls."
Authorís Summary and Conclusions
The authors note that their study showed that long-term exposure to statins may substantially increase the risk of polyneuropathy. These findings suggest that statins may have a toxic effect on peripheral nerves. One possible mechanism may be that by interfering with cholesterol synthesis, statins may alter nerve membrane function.
Despite their findings, however, the authors remind us that statins also have known benefits in protecting against coronary artery disease. In fact, the authors tell us that "the substantial protective effect of statins, particularly on coronary artery disease, is well documented and by far outweighs the potential risk of statin-induced polyneuropathy." Nevertheless, they urge physicians who treat their patients with statins to prevent coronary artery disease to initiate a thorough workup for those patients who have complaints compatible with peripheral neuropathy. In patients who develop neuropathy, the authors recommend considering termination of the use of statins.
CHS Asks: What Should You Do With This Study?
Currently, patients who use statins are told to alert their physicians if they experience muscle pain or muscle cramps or weakness since these symptoms may indicate statin-induced myopathy (a disease of the muscles, which can be progressive, severely disabling, life-threatening, or fatal). This study shows that the risk of statin-induced polyneuropathy is higher than the risk of statin-induced myopathy.
The authorsí findings suggest that patients taking statins should alert their physicians if they experience any of the symptoms of polyneuropathy listed at the beginning of this report.
Copyright © 1995-2004 Colorado HealthSite.
All rights reserved.